Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 95, NWS Norman, OK

July 28, 2016Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 28, 2016, 4:45 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 4:45 PM CDT (21:45 UTC)
Expired
Jul 28, 2016, 7:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:00 PM CDTFLASH FLOODPonca City, OKNUMEROUS CITY STREETS FLOODED AND IMPASSIBLE
Jul 28, 5:00 PM CDTFLASH FLOODPonca City, OKUNDERPASS FLOODED SOUTH AVE AND 1ST STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WGUS54 KOUN 282145
FFWOUN
OKC071-290045-
/O.NEW.KOUN.FF.W.0095.160728T2145Z-160729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 745 PM CDT
  
* AT 444 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PONCA CITY...TONKAWA...KAW CITY...KILDARE...KAW LAKE AND MCCORD. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3688 9679 3678 9677 3678 9679 3677 9679
      3677 9682 3674 9683 3675 9689 3668 9693
      3669 9702 3670 9703 3669 9705 3666 9706
      3660 9704 3659 9746 3672 9746

$$

KURTZ
2 follow-up statements
487 
WGUS74 KOUN 282248
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT THU JUL 28 2016

OKC071-290045-
/O.CON.KOUN.FF.W.0095.000000T0000Z-160729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAY OK-
548 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHERN KAY COUNTY...

AT 546 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
PONCA CITY...NUMEROUS ROADS ARE COVERED WITH WATER AND FLOODING OF
THE UNDERPASS NEAR SOUTH AVENUE AND 14TH STREET HAS OCCURED. RAIN
HAS ENDED...BUT FLOODING WILL REMAIN POSSIBLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PONCA CITY...TONKAWA...KAW CITY...KILDARE...KAW LAKE AND MCCORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3688 9679 3678 9677 3678 9679 3677 9679
      3677 9682 3674 9683 3675 9689 3668 9693
      3669 9702 3670 9703 3669 9705 3666 9706
      3660 9704 3659 9746 3672 9746

$$

KURTZ
978 
WGUS74 KOUN 282344
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT THU JUL 28 2016

OKC071-282354-
/O.CAN.KOUN.FF.W.0095.000000T0000Z-160729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAY OK-
644 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN KAY COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3688 9679 3678 9677 3678 9679 3677 9679
      3677 9682 3674 9683 3675 9689 3668 9693
      3669 9702 3670 9703 3669 9705 3666 9706
      3660 9704 3659 9746 3672 9746

$$

KURTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:41 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
241 PM CDT THU JUL 28 2016

.DISCUSSION...
Some afternoon diurnal showers have started. Instability and moisture
are present to support continued convection through about sunset,
though without any appreciable shear not expecting any kind of
organized storms.

Main forecast challenge is an MCS coming south out of Kansas late
tonight. Models are just now starting to come into some agreement on
the details of this system, with storms entering Oklahoma between
04Z and 06Z and persisting till about I-40. The HRRR is an outlier,
keeping the MCS out of Oklahoma till about 08Z, and the GFS is an
outlier in persisting convection all the way to the Red River. As
the system makes its way south, increasing CIN should gradually
decrease severe potential, but, especially earlier on, instability
(1000-1500 joules) and bulk shear (up to 45 knots) will be enough to
support some severe wind gusts.

Instability and moisture will remain in place tomorrow, possibly
supporting some afternoon diurnal convection again. Part of this
will depend on tonight's MCS, how much it disrupts the atmosphere
and whatever boundaries it leaves behind. Given the uncertainty in
so many variables, confined POPs to 30 percent or less.

Models continue to hint at the possibility of another MCS tomorrow
night, but details remain sketchy. Again, a lot will depend on the
mesoscale features that will be affected by tonight's system.

By Sunday, rain chances will be mostly diminished as the ridge
builds back in and temperatures near 100 return to the area.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  88  71  91 /  50  30  40  30
Hobart OK         70  90  72  96 /  50  30  30  30
Wichita Falls TX  74  95  74  98 /  30  20  20  20
Gage OK           67  87  68  95 /  60  30  30  20
Ponca City OK     69  87  70  91 /  60  30  40  30
Durant OK         72  93  74  94 /  20  30  20  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/14
Hazardous weather outlook, Jul 28, 11:53 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT THU JUL 28 2016

OKZ004>048-050>052-TXZ083>090-291700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1153 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF OKLAHOMA LATE
THIS EVENING AND OVERNIGHT.

.LOCATION...
THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST
OKLAHOMA LATE THIS EVENING AND EARLY TONIGHT. LATER IN THE NIGHT
STORMS ARE EXPECTED TO WEAKEN AND SO THE THREAT WILL GRADUALLY
DIMINISH AS STORMS MOVE THROUGH CENTRAL AND SOUTHERN OKLAHOMA.

.TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THROUGH
THE OVERNIGHT.

.IMPACTS...
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORRENTIAL RAINFALL
WILL BE POSSIBLE... ESPECIALLY ACROSS NORTHWEST OKLAHOMA.

.DISCUSSION...
THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR THIS AFTERNOON
ACROSS WESTERN NEBRASKA AND NORTHWEST KANSAS. THESE STORMS ARE
EXPECTED TO DEVELOP INTO A COMPLEX OF STORMS THAT WILL MOVE
SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. THIS COMPLEX OF
STORMS IS EXPECTED TO MOVE INTO NORTHERN OKLAHOMA AROUND 9 PM AND
THEN CONTINUE TO MOVE SOUTHEAST ACROSS OKLAHOMA AND POSSIBLY INTO
WESTERN NORTH TEXAS DURING THE OVERNIGHT PERIOD. DAMAGING WIND
GUSTS... FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE
MAIN THREATS WITH THESE STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WIND
GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS OKLAHOMA
AND WESTERN NORTH TEXAS FRIDAY AFTERNOON. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY AS
WELL...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN
IMPACTS.

THUNDERSTORMS CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jul 28, 3:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     3 SE BRECKENRIDGE       36.41N 97.69W
07/28/2016  M58.00 MPH       GARFIELD           OK   MESONET

&&

DW
Special weather statement, Jul 28, 4:16 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT THU JUL 28 2016

OKZ012-018-019-282145-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
416 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...NORTHEASTERN
KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
DOUGLAS...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3619 9746 3617 9746 3616 9743 3610 9738
      3598 9768 3627 9780 3635 9760
TIME...MOT...LOC 2112Z 333DEG 16KT 3625 9766
Local storm report, Jul 28, 4:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     1 SE CHILOCCO           36.98N 97.06W
07/28/2016  E60 MPH          KAY                OK   PUBLIC

&&

DW
Local storm report, Jul 28, 4:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     4 SSE MARSHALL          36.10N 97.60W
07/28/2016  M58 MPH          LOGAN              OK   MESONET

&&

DW
Special weather statement, Jul 28, 4:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT THU JUL 28 2016

OKZ007-282200-
GRANT OK-
437 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT COUNTY UNTIL
500 PM CDT...

AT 434 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF POND CREEK TO 6 MILES WEST OF TONKAWA...MOVING
SOUTH AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3659 9746 3659 9785 3670 9786 3673 9746
TIME...MOT...LOC 2134Z 337DEG 6KT 3664 9774 3667 9742
Special weather statement, Jul 28, 4:38 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT THU JUL 28 2016

OKZ018-282215-
KINGFISHER OK-
438 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINGFISHER COUNTY
UNTIL 515 PM CDT...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGFISHER...
MOVING SOUTH AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3576 9771 3573 9782 3572 9803 3588 9807
      3595 9786
TIME...MOT...LOC 2136Z 337DEG 6KT 3585 9794

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:27 PM CDTSpecial Weather StatementOUNGarvin33 min
Jul 27, 7:28 PM CDTSpecial Weather StatementOUNCaddo32 min
Jul 28, 3:25 PM CDTSpecial Weather StatementOUNGarfield35 min
Jul 28, 3:35 PM CDTSevere Thunderstorm WarningOUNGarfield40 min
Jul 28, 3:39 PM CDTSpecial Weather StatementOUNKay36 min
Jul 28, 3:58 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jul 28, 4:15 PM CDTAreal Flood AdvisoryOUNKay2 hr
Jul 28, 4:16 PM CDTSpecial Weather StatementOUNGarfield29 min
Jul 28, 4:31 PM CDTSevere Thunderstorm WarningOUNKay, Noble44 min
Jul 28, 4:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan24 min
Jul 28, 4:37 PM CDTSpecial Weather StatementOUNGrant23 min
Jul 28, 4:38 PM CDTSpecial Weather StatementOUNKingfisher37 min
Jul 28, 4:59 PM CDTSpecial Weather StatementOUNGarfield31 min
Jul 28, 5:16 PM CDTSpecial Weather StatementOUNBlaine29 min
Jul 28, 5:33 PM CDTSpecial Weather StatementOUNPayne27 min
Jul 28, 5:48 PM CDTSpecial Weather StatementOUNBlaine27 min
Jul 28, 5:51 PM CDTSevere Thunderstorm WarningOUNNoble, Payne39 min
Jul 28, 5:54 PM CDTAreal Flood AdvisoryOUNNoble, Payne3 hr
Jul 28, 6:03 PM CDTFlash Flood WarningOUNNoble, Payne3 hr
Jul 28, 6:08 PM CDTAreal Flood AdvisoryOUNBlaine, Canadian3 hr
Jul 28, 6:15 PM CDTSpecial Weather StatementOUNBlaine30 min
Jul 28, 6:24 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian36 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.